Georgia, 2004

Flooding in Georgia, September 6 to 7, 2004

September 6 to 7, 2004 · NWS FFC · 20 events in 20 counties and zones

Coweta: The Newnan Times/Herald reported that more than six inches of rain fell across the county during the early morning hours. Crawford: The Georgia Post of Roberta and the Macon Telegraph reported that heavy rain of five inches or more falling over a period of several hours resulted in flooding of roads and some structures.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

All of the flood events below are a result of several hours of moderate to heavy rain associated with Tropical Storm Frances.Coweta: The Newnan Times/Herald reported that more than six inches of rain fell across the county during the early morning hours. Consequently, minor flooding problems were noted elsewhere throughout the county.Crawford: The Georgia Post of Roberta and the Macon Telegraph reported that heavy rain of five inches or more falling over a period of several hours resulted in flooding of roads and some structures. Taylor's Mill Road was flooded and impassable and several bridges on roads around the county were rendered questionable because of high water. In addition, a portion of a preschool in Roberta was flooded. (Estimated Damage: $10K)Crisp: The Cordele Dispatch reported that six families had to be evacuated from their homes in the Cedar Lake Estates area because the water in an adjacent creek continued to rise out of its banks, threatening homes in the area.Fayette: The Fayette County Emergency Management Director reported that heavy rain caused a breach in the dam of Sams Lake off Old Senioa Road near Tyrone. Minor street flooding was also reported throughout the county. (Estimated Damage $2,000)Forsyth: A storm spotter reported that four inches of rain had fallen at his location, five miles north of Cumming, since midnight. As a result, minor street flooding was reported throughout the county.Haralson: The Haralson Gateway reported that some roads in a Waco neighborhood sustained significant damage from heavy rain associated with Tropical Storm Frances. The roads were mostly low grade, dirt and gravel roads. (Estimated Damage: $5,000)Henry: The Henry County 911 Center reported that flooding caused a washout on one road and two other roads to be closed. (Estimated Damage: $5,000)Lamar: The Lamar County 911 Center reported that heavy rain caused minor flooding on several roads. One resident in the county observed that 7.25 inches of rain fell during the overnight and early morning hours.Laurens: The Courier Herald of Dublin reported that heavy rain washed out a road. (Estimated Damage: $5,000)Jones: The Macon Telegraph and the Jones County News of Gray reported that heavy rain, on the order of four to five inches, caused flooding of some roads. Portions of Hillsboro Lake Road were two to three feet under water.Madison: The Madison County 911 Center reported that heavy rain resulted in flooding of Georgia Highway 106.Newton: The Covington News reported that Jackson Lake, along the southern border of the county, flooded the yards of a number of homes adjacent to the lake. After the water receded, the yards were strewn with debris that had to be cleaned up. More than five inches of rain fell in the area during the early morning hours. (Estimated Damage: $5K)Pike: The Pike County 911 Center reported that minor flooding was affecting several roads in the county.Pulaski: The Hawkinsville Dispatch and News, along with the Pulaski County 911 Center, reported that several roads in the county were flooded.Putnam: The Putnam County 911 Center reported that several roads in the county were flooded.Sumter: The Sumter County 911 Center reported that minor street flooding was occuring throughout the county.Toombs: The Advance of Vidalia reported that several roads in the county were flooded. A couple of minor secondary roads were washed out. (Estimated Damage: $10K)Treutlen: The Soperton News reported that one road was flooded and that several creeks were out of their banks. (Estimated Damage: $5K)Walton: The Walton Tribune reported some low-lying areas and roads were flooded.Wilkinson: Heavy rain, on the order of 6 to 8 inches caused one creek to overflow a bridge. No monetary damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 6, 8:45 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 6, 8:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
945 PM EDT MON SEP 6 2004

.UPDATE...
REMAINS OF FRANCES IN SOUTHWEST GEORGIA. PLEASE SEE NHC PRODUCTS FOR
LATEST PRODUCTS AS TO PATH. ASSOCIATED WINDS AND RAIN SUPPORT ISSUED
ADVISORIES. WE ARE SEEING WIND ADVISORY CRITERIA OF TREES AND POWER
LINES DOWN...THIS IS WIND ADVISORY CRITERIA...NOT HIGH WIND WARNING
AREAS. RAINFALL AMOUNTS HAVE GENERALLY BEEN 2-3 INCHES WITH SOME
AMOUNTS NEAR 4 INCHES IN SOUTHEAST CWA. OVERALL WILL CONTINUE
CURRENT FORECAST.

.SHORT TERM...

GFS CONTINUES TO BRING REMNANTS OF FRANCES NORTHWARD ALONG ALABAMA -
GEORGIA STATE LINE.  ETA IS FURTHER TO WEST...AND WILL BASE FORECAST
ON A BLEND OF HPC TRACK AND GFS.  THE STRONGEST WINDS WILL SPREAD
ACROSS THE AREA BEGINNING THIS EVENING...WINDS ACROSS CENTRAL
GEORGIA ARE ALREADY IN THE 20 TO 25 MPH RANGE WITH GUSTS TO NEAR
30.  EXPECT WINDS TO INCREASE TO THE 25 TO 35 MPH RANGE WITH GUSTS
TO 40 ACROSS CENTRAL AREAS OVERNIGHT...THEN ACROSS NORTHERN AREAS
THROUGH EARLY AFTERNOON.  WILL EXPAND WIND ADVISORY TO INCLUDE ALL
OF FORECAST AREA TONIGHT.  SHOWERS ASSOCIATED WITH FRANCES ARE
ALREADY SPREADING NORTHWARD AND THIS WILL CONTINUE OVERNIGHT WITH
THE HEAVIEST RAINS ACROSS SOUTHERN PORTIONS OF FORECAST AREA
BEGINNING LATE THIS EVENING INTO TOMORROW AND ACROSS NORTHERN
PORTIONS BY EARLY TOMORROW AND CONTINUING INTO THE EVENING HOURS.
RAIN AND WINDS WILL DIMINISH FROM SOUTH TO NORTH TOMORROW EVENING.
WE SHOULD START TO SEE THE CLOUDS CLEARING BY LATE WEDNESDAY INTO
THURSDAY.

.LONG TERM...
BY FRIDAY WEAK HIGH PRESSURE BEGINS TO BUILD DOWN THE MID ATLANTIC
STATES SETTING UP EASTERLY WINDS OVER THE SOUTHEAST BY NEXT
WEEKEND.  EASTERN PORTIONS OF FORECAST AREA COULD SEE SOME SHOWERS
AND THUNDERSTORMS EACH A DAY WITH INCREASING CLOUDINESS.
&&

.AVIATION...
VERY POOR AVIATION CONDITIONS EXPECTED THROUGH THIS TAF SET AS
T.S./T.D. FRANCES TRACKS NORTH ACROSS WESTERN GA. STRONG...GUSTY
WINDS...HEAVY RAIN...AND ISOLATED TORNADOES POSSIBLE IN EASTERN
GEORGIA.

CEILINGS...GENERALLY IFR THROUGH THIS TAF SET...WITH INTERMITTENT
PERIODS OF LIFR. ANY PERIOD OF MVFR WILL BE VERY BRIEF DURING THIS
TAF SET.

VISIBILITY...VISIBILITY WILL BE VARIABLE...RANGING FROM IFR OR WORSE
IN VERY HEAVY RAIN SQUALLS...TO VFR DURING LULLS OF NO PRECIPITATION.
PREVAILING VISIBILITY WILL BE MVFR THROUGH THIS TAF SET AFTER MORE
OR LESS CONTINUOUS RAIN AREA SETS IN.

WX...RAIN FOR ALL TAF SITES THROUGH THIS TAF SET. CANNOT RULE OUT
ISOLATED TSRA...BUT PROBABLY NOT WORTH MENTIONING IN THE TAF AT THIS
POINT.

WIND...STARTING OFF NE 20-30G30-35KTS WITH GUSTS TO 40-45KTS IN RAIN
SQUALLS. WIND DIRECTION WILL GRADUALLY TREND TO E OVERNIGHT AND SE
AS CENTER OF FRANCES MOVES NORTH THROUGH THE AREA TUESDAY. SPEEDS
WILL BEGIN TO DIMINISH TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     71 79 70 80 / 90 99 99 70
ATHENS      71 79 70 80 / 90 99 99 70
GAINESVILLE 70 79 68 79 / 80 99 99 70
ROME        73 80 72 78 / 80 99 99 70
COLUMBUS    73 80 72 84 / 99 99 90 50
MACON       73 81 71 84 / 99 99 99 50
&&

.FFC WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH WEDNESDAY
MORNING FOR NORTH AND CENTRAL GEORGIA
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NORTH AND CENTRAL GEORGIA.
&&

 12
Hazardous weather outlook, Sep 6, 3:30 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT MON SEP 6 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070229-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
430 PM EDT MON SEP 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED TORNADOES POSSIBLE OVERNIGHT...MAINLY EASTERN GEORGIA...
...ISOLATED THUNDERSTORMS POSSIBLE OVERNIGHT...MAINLY EASTERN
GEORGIA...
...WIDESPREAD HEAVY RAINFALL EXPECTED OVERNIGHT...MAINLY CENTRAL AND
EASTERN GEORGIA...
...STRONG...GUSTY WINDS EXPECTED TO AFFECT MUCH OF NORTH AND CENTRAL
GEORGIA OVERNIGHT...

.SYNOPSIS...
TROPICAL STORM FRANCES CONTINUES TO MOVE NORTH THROUGH THE FLORIDA
PANHANDLE...AND WILL TRACK NORTH ACROSS WESTERN GEORGIA OVERNIGHT
AND TUESDAY. THIS WILL BE THE MAIN WEATHER SYSTEM TO IMPACT NORTH
AND CENTRAL GEORGIA THROUGH WEDNESDAY.

.PRIMARY HAZARD...THE PRIMARY HAZARD FOR TONIGHT WILL BE ISOLATED
TORNADOES THAT MAY DEVELOP WITHIN SPIRAL FEEDER BANDS ASSOCIATED
WITH TROPICAL STORM FRANCES. THE PRIME AREA TO BE AFFECTED BY THESE
GENERALLY EAST TO WEST ORIENTED FEEDER BANDS WILL BE SOUTHEAST OF A
LINE FROM AMERICUS...TO ATLANTA...TO ATHENS THIS EVENING...AND
GENERALLY EAST OF A LINE FROM AMERICUS...TO ATLANTA...TO GAINESVILLE
OVERNIGHT. AN ISOLATED THUNDERSTORM MAY ALSO OCCUR WITHIN SOME OF
THE STRONGER RAIN BANDS...AGAIN MAINLY IN EASTERN GEORGIA TONIGHT.
IN ADDITION...THERE WILL BE A THREAT OF WIDESPREAD HEAVY RAIN
OVERNIGHT...AGAIN MAINLY IN EASTERN GEORGIA...WHICH MAY RESULT IN
FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...AND EVENTUALLY
LARGER MAIN STEM RIVERS.

.DISCUSSION...
TROPICAL STORM FRANCES WILL MOVE INTO SOUTHWEST GEORGIA
TONIGHT...AND TRACK SLOWLY ACROSS WEST GEORGIA OVERNIGHT WHILE
WEAKENING TO A TROPICAL DEPRESSION. AS IS COMMON WITH SUCH WARM CORE
SYSTEMS...THERMODYNAMIC INSTABILITY IS LIMITED. THE MAIN THREAT FOR
SEVERE WEATHER WILL COME FROM ISOLATED...BRIEF...TORNADOES...THAT
OFTEN OCCUR WITH SUCH TROPICAL SYSTEMS OF THIS INTENSITY. THE MAIN
THREAT FOR THESE TORNADOES WILL BE EAST AND SOUTHEAST OF THE STORM
CENTER. THE MAIN THREAT OVERNIGHT AND CONTINUING INTO EARLY
WEDNESDAY WILL BE WIDESPREAD HEAVY RAIN. GIVEN THE ASSYMETRIC NATURE
OF FRANCES...THE HEAVIEST RAIN WILL FALL EAST OF THE STORM
TRACK...GENERALLY EAST OF A LINE FROM DALTON...TO ATLANTA...TO
AMERICUS...WHERE 4 TO 8 INCHES OF RAIN WITH HIGHER AMOUNTS CAN BE
EXPECTED THROUGH EARLY WEDNESDAY. SLIGHTLY LESS RAINFALL MAY OCCUR
TOWARD THE ALABAMA...GEORGIA BORDER. FINALLY...SUSTAINED WINDS OF 20
TO 25 MPH WITH GUSTS OF 35 TO 40 MPH CAN BE EXPECTED ACROSS MUCH OF
NORTH AND CENTRAL GEORGIA OVERNIGHT AND TUESDAY...DIMINISHING
TUESDAY NIGHT AND EARLY WEDNESDAY. WINDS GUSTS TO 45 MPH MAY
ACCOMPANY HEAVIER SQUALLS OR RAIN BANDS. SUCH WIND...COMBINED WITH
THE WET...SATURATED SOILS...MAY RESULT IN SCATTERED POWER OUTAGES AS
SOME TREES ARE BLOWN DOWN ONTO POWER LINES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS WILL NEED TO STAY ABREAST OF
ADDITIONAL TORNADO WATCHES AND POSSIBLE TORNADO WARNINGS THAT MAY BE
ISSUED THIS EVENING. THE HIGHEST THREAT OF ISOLATED TORNADOES WILL
BE ACROSS EAST CENTRAL AND MIDDLE GEORGIA. IN ADDITION...SPOTTERS
AND EMERGENCY MANAGERS MAY BE NEEDED TO MONITOR AREAS OF HEAVY RAIN
FOR POTENTIAL FLOODING.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH MONDAY
TROPICAL DEPRESSION FRANCES WILL MOVE NORTH THROUGH WEST GEORGIA
TUESDAY AND TUESDAY NIGHT...FINALLY EXITING THE AREA TO THE NORTH
EARLY WEDNESDAY. THE THREAT FOR HEAVY RAIN AND WIND GUSTS WILL
CONTINUE THROUGH EARLY WEDNESDAY. THE THREAT FOR ISOLATED TORNADOES
WILL ALSO CONTINUE...MAINLY ACROSS EASTERN GEORGIA...TUESDAY.
SPOTTERS AND EMERGENCY MANAGERS...AS WELL AS RESIDENTS OF NORTH AND
CENTRAL GEORGIA...WILL WANT TO STAY ABREAST OF THE LATEST
FORECASTS...STATEMENTS...WATCHES...AND WARNINGS ISSUED. PLEASE REFER
TO THE PRODUCT...A T L E S F A T L...AND...A T L S P S A T L...FOR
FURTHER INFORMATION ON THE THREAT FOR HEAVY RAIN...WIND...AND
ISOLATED TORNADOES.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 flood. Local standard time, as filed.

Flood, Laurens

When
September 6, 9:00 PM EST to September 7, 12:00 AM EST
Where
Laurens forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.464, -82.922 (the zone’s center; the record gives no point)

Flood, Crisp

When
September 6, 10:00 PM EST to September 7, 1:00 AM EST
Where
Crisp forecast zone
Reported by
GOVT OFFICIAL
Coordinates
31.923, -83.768 (the zone’s center; the record gives no point)

Flood, Pulaski

When
September 6, 11:00 PM EST to September 7, 1:00 AM EST
Where
Pulaski forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.232, -83.476 (the zone’s center; the record gives no point)

Flood, Sumter

When
September 6, 11:00 PM EST to September 7, 1:00 AM EST
Where
Sumter forecast zone
Reported by
GOVT OFFICIAL
Coordinates
32.040, -84.197 (the zone’s center; the record gives no point)

Flood, Crawford

When
September 7, 12:00 AM EST to 3:00 AM EST
Where
Crawford forecast zone
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
32.715, -83.986 (the zone’s center; the record gives no point)

Flood, Lamar

When
September 7, 12:00 AM EST to 3:00 AM EST
Where
Lamar forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.077, -84.139 (the zone’s center; the record gives no point)

Flood, Jones

When
September 7, 1:00 AM EST to 4:00 AM EST
Where
Jones forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.025, -83.560 (the zone’s center; the record gives no point)

Flood, Henry

When
September 7, 1:00 AM EST to 4:00 AM EST
Where
Henry forecast zone
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

Flood, Pike

When
September 7, 1:00 AM EST to 4:00 AM EST
Where
Pike forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.092, -84.389 (the zone’s center; the record gives no point)

Flood, Putnam

When
September 7, 1:00 AM EST to 4:00 AM EST
Where
Putnam forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

Flood, Fayette

When
September 7, 2:00 AM EST to 8:00 AM EST
Where
Fayette forecast zone
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

Flood, Coweta

When
September 7, 2:00 AM EST to 6:00 AM EST
Where
Coweta forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.354, -84.763 (the zone’s center; the record gives no point)

Flood, Toombs

When
September 7, 3:00 AM EST to 9:00 AM EST
Where
Toombs forecast zone
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
32.122, -82.331 (the zone’s center; the record gives no point)

Flood, Treutlen

When
September 7, 3:00 AM EST to 9:00 AM EST
Where
Treutlen forecast zone
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
32.404, -82.567 (the zone’s center; the record gives no point)

Flood, Walton

When
September 7, 4:00 AM EST to 8:00 AM EST
Where
Walton forecast zone
Reported by
NEWSPAPER
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

Flood, Forsyth

When
September 7, 7:30 AM EST to 9:30 AM EST
Where
Forsyth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Flood, Wilkinson

When
September 7, 8:00 AM EST to 10:00 AM EST
Where
Wilkinson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
32.802, -83.171 (the zone’s center; the record gives no point)

Flood, Newton

When
September 7, 9:00 AM EST to 11:00 AM EST
Where
Newton forecast zone
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.555, -83.850 (the zone’s center; the record gives no point)

Flood, Madison

When
September 7, 9:00 AM EST to 11:00 AM EST
Where
Madison forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

Flood, Haralson

When
September 7, 9:30 AM EST to 1:30 PM EST
Where
Haralson forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424649, 5424645, 5424650, 5424651, 5424646, 5424652, 5424643, 5424653, 5424654, 5424655, 5424644, 5424656, 5424659, 5424660, 5424647, 5424657, 5424648, 5424641, 5424642, 5424658.